Hail, Moore
- When
- June 22, 12:45 PM CST
- Where
- Moore County, 0.56 mi E of Lynchburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.280, -86.370
Penny sized hail was reported in Lynchburg.
A strong thunderstorm produced penny sized hail in southern middle Tennessee during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong thunderstorm produced penny sized hail in southern middle Tennessee during the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 10:24 AM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1124 AM CDT Fri Jun 22 2018 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 841 AM CDT Fri Jun 22 2018 Visible imagery indicates stratus was beginning to show signs of thinning out over the northern tier of AL counties into southern middle TN. The next vorticity impulse and upper jet max over AR arrives by midday into the afternoon over the TN valley. The main question will be thermodynamics and focusing mechanisms. We do expect the low clouds to continue to dissipate. Very high theta-E air over the deep south into southern AR/LA (dew points in the m-u70s) is currently feeding strong convection over western MS and southern AR. This main MCS will likely shift east and southeast into central AL along the outflow boundary from overnight storms and not directly affect our area. The HRRR runs have been showing some rogue left moving storms from this MCS moving into northwest sections of our forecast area around midday. By that time, the HRRR is forecasting SBCAPE values of 1500-2000 j/kg as some of that higher theta-e air advects northeast from MS along with 6km bulk shear values of 40-45kt. A few of these thunderstorms could produce large hail. Then, a second round of thunderstorms is progged to develop along the weakening cold front this afternoon into early evening. Timing of this will be from 21Z until approx. 02Z exiting our southeast counties. The chief hazards from these storms will be large hail and damaging winds, although right moving storms could have a small threat of a tornado as well given 1km SRH values of 150-250 m2/s2. .SHORT TERM...(Tonight through Sunday) Issued at 354 AM CDT Fri Jun 22 2018 As mentioned above, the second batch of storms should be slowly shifting southeast and coming to an end after 2/3z. However, lift along the backside of the departing trough, lingering elevated instability combined with shear values still around 30kts and PW values near 2 inches, will keep scattered to isolated showers and thunderstorms around all night. Low temps right now are in the upper 60s to near 70 but may be slightly cooler if additional rain falls. Saturday is a bit tricky with GFS/ECMWF/NAM all consistently bringing a batch of heavy rain/storms west to east across the area by 18z. However, hires guidance (NSSL WRF, NMMB) has nothing except for a decaying MCS coming in around 21/22z. The upper trough will be much weaker and well into the NE at this time and a mid level ridge starts to build in from the SE. This looks to push the cold front from Friday back northward. This, combined with an upper vort max, will develop the showers/storms along it after 15-18z. Really wanted to go likely pops but in coordination with neighbors and because of uncertainty, stuck with a 50%. Although I would say chances are much higher than that for some thunderstorms at least by the afternoon. Given the soundings for Saturday, would think anything that does develop has the potential to be strong to severe. Hail would again be the main threat with potentially even more instability than Friday (temps will be warmer) and very similar shear values. The one thing lacking Saturday is the broad scale lift and the LLJ. PW values over 2 inches will mean storms will produce very heavy rainfall. If we see the continued rain on Friday, Saturday could have some flash flooding potential but that depends on rainfall coverage until then. Most of Saturday night should be dry as the front pushes farther north into the southern middle TN counties. Another strong upper wave develops in the westerly flow aloft and will develop showers/storms along the frontal boundary Sunday morning. The GFS keeps this all in TN and is dry after 18z. NAM is similar, but keeps everything north out of our area. ECMWF keeps it raining in the TN counties all day. Will back off on POPs in the south for Sunday and keep high chance pops up north. Given ongoing rain/clouds, storms may not be *as* strong Sunday but the potential for a strong storm or two in TN still exists. Sunday will see the warmest temps with highs near 90. heat index values will be in the mid 90s to near 100. .LONG TERM...(Sunday night through Thursday) Issued at 354 AM CDT Fri Jun 22 2018 Most guidance continues to build an upper level ridge north into southern Tennessee on Sunday night. This may keep more widespread shower and thunderstorm activity north of the area and closer to Nashville and eastern Tennessee Sunday night. GFS is not as amplified with the ridge due to some dampening of it by some upper level energy and deeper moisture advecting southeast into its northern periphery. This would mean higher shower and thunderstorm chances in northern Alabama and southern middle Tennessee, if this forecast option is correct. For now though only kept 20 to 30 percent chance of precipitation in the forecast in Alabama. Further north in our counties in southern middle Tennessee, went with 40 percent chance. Overall another warm night expected with lows in the upper 60s in northeastern Alabama to lower 70s further west. Little shear is shown in guidance, but it will remain fairly unstable with SBCAPE values over 3000 J/KG. Thus, activity will be the typical summertime pulse type convection. With some dry air aloft and very moist low level moisture, some stronger storms capable of gusty winds around 50 mph, heavy rainfall, frequent lightning, and small hail will remain possible. By Monday, most models amplify the upper ridge quite significantly, pushing the northern edge of it into southern Indiana and Illinois. However, they still push varying amounts of upper level energy south or southeastward into the strengthening ridge. Most guidance show at least some widely scattered showers or storms developing during the day on Monday. GFS again is the most ambitious with more widespread QPF depicting stronger energy aloft making it into the upper ridge. At this point, going slightly above blend with 40 to 50 pop. Highs could be a tad cooler than Sunday, topping out in the 85 to 90 degree range mainly. The same threats remain in place on Monday as well, with the environmental conditions changing little. This activity should quickly wane with the loss of daytime heating, although GFS holds onto QPF through the entire night (due mainly to continued stronger upper level forcing shown in model). At this point, with such a strong upper ridge and little shear, leaning toward the lower pop (around 20 percent at best). Lows will not change much, but could be a tad cooler overall (mainly due to daytime mixing of dry air aloft lowering dewpoints). However, this may be a bit dependent on how quickly cloud cover scatters out or dissipates Monday night. Think upper 60s in the east and around 71 degrees in the west looks reasonable though. Despite a fairly amplified ridge over the area, models continue to show additional upper level energy sinking into the northeastern edge of the ridge on Thursday. Enough moisture is shown that isolated to widely scattered showers and storms could remain possible. A slight warming trend looks reasonable, despite scattered convection, as 925 mb temperatures warm due to the strengthening upper ridge. Again, not much change in thunderstorm threats are expected. By Thursday night into Friday, models are in even bigger disagreement on how strong the upper level ridge is and how far east the center of that ridge moves. The ECMWF shows the strong/drier ridge extending east into northern Alabama. However, GFS shows it much further west and a much stronger longwave trough axis over the area. At this point, keeping with the blend and a compromise between the two solutions keeping scattered showers and thunderstorms in the forecast. High temperatures are most uncertain during this timeframe. However, it should remain warm with highs in the upper 80s to lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1124 AM CDT Fri Jun 22 2018 Scattered showers and thunderstorms will affect north AL and south TN this afternoon and possibly into this evening. Cells should be within the vicinity of both KMSL (thru 19Z) and KHSV (thru 22Z). Then the probability is a bit more uncertain into early this evening. VFR conditions are otherwise noted and expected until lower clouds develop late tonight (by ~09Z). Ceilings of ~025agl (MVFR) are anticipated until 16-17Z when they should scatter out and lift. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...LN LONG TERM...KTW AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 338 AM CDT Fri Jun 22 2018 ALZ001>010-016-TNZ076-096-097-230000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 338 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Numerous showers and thunderstorms are possible today. A few thunderstorms could be strong to severe. Damaging wind gusts, hail up to half dollar size, and locally heavy rainfall will be the primary threats with these storms. Additionally, a brief, weak tornado cannot be ruled out. Isolated to scattered storms will linger overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered thunderstorms are possible Saturday through Thursday. The greatest chance for strong storms would be Saturday areawide and Sunday morning in the southern middle Tennessee Counties. Gusty winds and hail would be the highest threats. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible today. Any reports of trees down, wind damage or hail will be greatly appreciated.
Special Weather Statement
National Weather Service Huntsville AL
1210 PM CDT FRI JUN 22 2018
ALZ005-006-221745-
Madison AL-Limestone AL-
1210 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 1245 PM CDT...
At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northern Huntsville, Madison, Athens, Harvest, Alabama A And M
University, Elkmont, Cartwright, French Mill, Toney and Elkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3476 8657 3473 8704 3487 8709 3499 8682
3499 8665
TIME...MOT...LOC 1710Z 248DEG 34KT 3483 8692
09PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM FUNNEL CLOUD 3 SE HARVEST 34.83N 86.71W
06/22/2018 MADISON AL PUBLIC
FUNNEL CLOUD REPORTED, FROM THE CORNER OF
JEFF AND BURWELL IN MONROVIA, LOOKING NORTH.
&&
BCCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FUNNEL CLOUD 2 WNW MERIDIANVILLE 34.88N 86.60W
06/22/2018 MADISON AL PUBLIC
FUNNEL CLOUD VISIBLE FROM PATTERSON LN.
LOOKING NORTH.
&&
BCCSpecial Weather Statement
National Weather Service Huntsville AL
120 PM CDT FRI JUN 22 2018
ALZ006-009-TNZ096-097-221900-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
120 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES
UNTIL 200 PM CDT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 12 miles northeast of Moores Mill, moving northeast at
40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winchester, Decherd, Cowan, Huntland, Skyline, Sewanee, New Market,
Anderson, Hytop and Bass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3522 8587 3522 8586 3499 8586 3499 8583
3491 8582 3477 8640 3499 8650 3529 8592
TIME...MOT...LOC 1820Z 245DEG 33KT 3494 8632
12Special Weather Statement
National Weather Service Huntsville AL
124 PM CDT FRI JUN 22 2018
TNZ076-097-221900-
Franklin TN-Moore TN-
124 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 200 PM CDT...
At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or near Lynchburg, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Woods Reservoir and Arnold
AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3537 8627 3534 8624 3535 8622 3533 8620
3536 8617 3535 8616 3536 8616 3534 8603
3531 8600 3531 8596 3530 8596 3524 8634
3532 8638 3538 8626
TIME...MOT...LOC 1822Z 248DEG 29KT 3530 8626
09PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FUNNEL CLOUD 1 S HARVEST 34.85N 86.75W
06/22/2018 MADISON AL PUBLIC
PUBLIC REPORT OF A FUNNEL CLOUD FROM THE
CORNER OF DORNING AND WALL-TRIANA NEAR
HARVEST. TIME ESTIMATED FROM RADAR.
&&
BCCThe Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was reported in Lynchburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763726.